Alert archive / Michigan / Gale Warnings in 2014

Gale Warning 9, NWS Grand Rapids, MI

April 27, 2014

NWS Grand Rapids, MI issued this gale warning at Apr 27, 2014, 3:26 PM EDT. It took effect at Apr 27, 2014, 8:00 PM EDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2014, 3:26 PM EDT (19:26 UTC)
In effect from
Apr 27, 2014, 8:00 PM EDT
Expired
Apr 29, 2014, 3:17 AM EDT
In force
31 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WHUS73 KGRR 271926
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EDT SUN APR 27 2014

LMZ844>849-280330-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-140428T0000Z/
/O.UPG.KGRR.GL.A.0003.140428T0000Z-140429T0000Z/
/O.NEW.KGRR.GL.W.0009.140428T0000Z-140429T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
326 PM EDT SUN APR 27 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...EAST WINDS 20 TO 30 KNOTS THIS EVENING. WINDS THEN
  INCREASING TO 35 KNOT GALES BY LATE TONIGHT.

* WAVES...INCREASING TO 2 TO 4 FEET THIS EVENING...THEN POTENTIALLY 
  OVER 4 FEET FOR TONIGHT AND MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
6 follow-up statements
160 
WHUS73 KGRR 280125
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 PM EDT SUN APR 27 2014

LMZ844>849-280930-
/O.CON.KGRR.GL.W.0009.000000T0000Z-140429T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
925 PM EDT SUN APR 27 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY...

* WINDS...EAST WINDS INCREASING TO 35 KNOT GALES TONIGHT AND
  CONTINUING THROUGH MONDAY.

* WAVES...INCREASING TO 2 TO 4 FEET THIS EVENING...THEN 
  POTENTIALLY OVER 4 FEET FOR TONIGHT AND MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

NJJ
683 
WHUS73 KGRR 280735
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EDT MON APR 28 2014

LMZ844>849-281545-
/O.EXT.KGRR.GL.W.0009.000000T0000Z-140429T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
335 AM EDT MON APR 28 2014

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WINDS...EAST GALES TO 40 KNOTS INTO TONIGHT BEFORE DIMINISHING.

* WAVES...3 TO 5 FEET THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
566 
WHUS73 KGRR 281449
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 AM EDT MON APR 28 2014

LMZ844>849-282300-
/O.CON.KGRR.GL.W.0009.000000T0000Z-140429T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1049 AM EDT MON APR 28 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WINDS...EAST GALES TO 40 KNOTS INTO TONIGHT BEFORE DIMINISHING.

* WAVES...2 TO 5 FEET THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
941 
WHUS73 KGRR 281938
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT MON APR 28 2014

LMZ844>849-290345-
/O.CON.KGRR.GL.W.0009.000000T0000Z-140429T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
338 PM EDT MON APR 28 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WINDS...EAST GALES TO 35 KNOTS INTO TONIGHT BEFORE DIMINISHING.

* WAVES...2 TO 5 FEET THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
160 
WHUS73 KGRR 290050
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 PM EDT MON APR 28 2014

LMZ844>849-290900-
/O.CON.KGRR.GL.W.0009.000000T0000Z-140429T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
850 PM EDT MON APR 28 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WINDS...EAST GALES TO 35 KNOTS INTO TONIGHT BEFORE DIMINISHING.

* WAVES...1 TO 3 FEET THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
139 
WHUS73 KGRR 290717
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 AM EDT TUE APR 29 2014

LMZ844>849-290830-
/O.CAN.KGRR.GL.W.0009.000000T0000Z-140429T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
317 AM EDT TUE APR 29 2014

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
GALE WARNING. 

WINDS HAVE SUBSIDED TO BELOW GALE FORCE. THEREFORE THE GALE
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 27, 3:24 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 27, 3:24 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT SUN APR 27 2014

LATEST UPDATE...
LONG TERM

.SYNOPSIS...
ISSUED AT 241 PM EDT SUN APR 27 2014

A SLOW MOVING LOW PRESSURE SYSTEM LOCATED OVER IN WESTERN KANSAS
WILL TRACK INTO THE GREAT LAKES REGION BY WEDNESDAY. THIS SYSTEM
WILL BRING WITH IT WINDY AND WET WEATHER. THERE COULD EVEN BE A
FEW THUNDERSTORMS. TEMPERATURES WILL MODERATE MONDAY INTO
TUESDAY...BUT THEN COOL BACK DOWN BY THURSDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 241 PM EDT SUN APR 27 2014

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE WIND GUST
POTENTIAL ON MONDAY ALONG WITH THE TIMING OF THE ARRIVAL OF THE
SHOWERS. OVERALL IT LOOKS LIKE MOST LOCATIONS WILL GUST INTO THE
40 MPH RANGE. THE FORECAST WILL FEATURE A SLOWER ARRIVAL OF THE
RAIN.

12Z RUNS OF THE MODELS SHOW A STRENGTHENING 925 MB JET OVER SW
LOWER MI MONDAY. BY AFTERNOON THIS FEATURE WILL LIKELY BE 50 TO 60
KNOTS. FORECASTED MIXING HEIGHTS SUGGEST THAT WE MAY APPROACH
THIS LEVEL. WITH RAIN MOVING IN...MIXING HEIGHTS WILL LIKELY END
UP LIMITED. HOWEVER WITH SUCH STRONG WINDS SO CLOSE TO THE GROUND
AND THE FACT THAT THE PRECIPITATION WILL BE DELAYED ON MONDAY...IT
LOOKS LIKELY THAT WE WILL SEE GUSTS AROUND 45 KNOTS. THE BETTER
MIXING AND STRONGER WINDS WILL END UP ACROSS WESTERN PARTS OF THE
FORECAST AREA...WHICH IS WHERE I WILL FEATURE A WIND ADVISORY.

THE DRY AIR WILL CONTINUE TO CAUSE THE RAIN TO DRY UP AS IT MOVES
IN FROM THE SOUTHWEST. EVEN 12Z MON LOOKS RATHER DRY FOR MUCH OF
THE REGION. HOWEVER BY 18Z...THE BETTER LIFT AND DEEPER MOISTURE
MOVES IN FROM THE SOUTHWEST. THIS IS WHEN I INCREASE POPS
CONSIDERABLY. SOME OF THE MODELS LIKE THE GFS AND HIGH RES EURO
TRY TO DIMINISH THIS INITIAL BAND OF RAIN AS IT MOVES INTO SW
LOWER MI MON AM. THIS DOES MAKE SOME SENSE. I DON/T THINK THE DRY
AIR WILL HOLD ON ENOUGH TO KEEP NORTHERN LOCATIONS DRY THROUGH THE
LATE AFTERNOON HRS...SO I WILL CONTINUE TO FEATURE HIGHER POPS UP
THERE FOR NOW. OVERALL THOUGH...GIVEN THE IMPACT OF THE DRY
AIR...I DID LOWER QPF VALUES...RIGHT INTO TUE.

FOR MON NIGHT INTO TUE NIGHT...AN INTERESTING SETUP. ELEVATED
INSTABILITY PUSHES IN FROM THE SOUTH MON NIGHT...SO WILL KEEP THE
THUNDER RISK GOING. DIFFERENTIAL THERMAL ADVECTION ALONG WITH SOME
HEATING ON TUE...LEADS TO AN UNSTABLE AIRMASS. LEFT FRONT QUAD OF
AN ULJ ARRIVES TUE EVENING. LOW WBZ IN PLACE. DEPENDING ON THE
TIMING OF ANY CONVECTION PERHAPS A LOW END RISK FOR SVR COULD
DEVELOP.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 324 PM EDT SUN APR 27 2014

EXCELLENT MODEL AGREEMENT THROUGH THE EXTENDED PERIOD AS AN UPPER
LOW MOVES OVER THE GREAT LAKES AND PERSISTS UNTIL IT WEAKENS BY THE
END OF THE WEEK.

WEDNESDAY SHOULD BE THE WARMEST DAY OF THE PERIOD...WITH COLD
ADVECTION LEADING TO RAW/DAMP DAYS FOR THE LATTER PORTION OF THE
WEEK.  STILL MAY BE A FEW THUNDERSTORMS WED...THEN WE TRANSITION TO
SPOTTY SHOWERY TYPE PCPN.  THE LOW WEAKENS AND BECOMES AN OPEN WAVE
FRIDAY/FRIDAY NIGHT.  THIS SHOULD LEAD TO LESS PCPN AND PERHAPS EVEN
A DRY PERIOD INTO SATURDAY/SATURDAY NIGHT.  THEN BY SUNDAY A SHORT
WAVE ARRIVES WITHIN THE NORTHWEST FLOW WHICH SHOULD BRING MORE
SHOWERS.

OVERALL A COOL AND WET EXTENDED PERIOD WITH DAYTIME HIGHS MAINLY IN
THE 50S AND LOWS AROUND 40.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 129 PM EDT SUN APR 27 2014

VFR CONDITIONS WITH SOME GUSTY WINDS ARE EXPECTED TO PERSIST
THROUGH DAYBREAK ON MONDAY. THE CONFIDENCE FOR RAIN SHOWERS THIS
EVENING AND OVERNIGHT IS TOO LOW GIVEN THE DRY AIR NEAR THE
SURFACE. MAIN AVIATION IMPACT WILL BE THE WINDS...WHICH RAMP UP
EVEN MORE AFTER SUNRISE ON MONDAY. EASTERLY GUSTS OF 25 KTS
EXPECTED TODAY AND TONIGHT...INCREASING TO 30-40 KTS AFTER 13Z
MONDAY.

RAIN SHOWERS WILL GRADUALLY MOVE IN FROM THE SOUTHWEST AFTER
14Z...IMPACTING ALL SITES EXCEPT PERHAPS LAN BY 18Z. MVFR
CIGS/VSBYS EXPECTED MAINLY AT AZO/BTL GIVEN EARLIER ARRIVAL OF LOW
LEVEL MOISTURE AND RAIN TO THE SOUTHWEST.

A DOWNWARD TREND TO WIDESPREAD MVFR AND POSSIBLY IFR CONDITIONS IS
EXPECTED AFTER 18Z MONDAY DUE TO HEAVIER RAINFALL. THERE IS AN
OUTSIDE CHANCE FOR THUNDER AT THE I-94 TAF SITES MONDAY AFTERNOON
AND EVENING...BUT CONFIDENCE FOR THIS IS NOT HIGH.

&&

.MARINE...
ISSUED AT 241 PM EDT SUN APR 27 2014

UPGRADED THE GALE WATCH TO A WARNING TONIGHT THROUGH MON. BETTER
CONFIDENCE FOR SOME GALE FORCE WINDS ESPECIALLY LATER TONIGHT INTO
MON. KEPT THE SCA GOING THROUGH 00Z THIS EVE. OFFSHORE FLOW WILL
ACT TO KEEP WAVE HEIGHTS LOW THROUGH MON.

&&

.HYDROLOGY...
ISSUED AT 241 PM EDT SUN APR 27 2014

I DOWNPLAYED THE QPF THROUGH TUE. THE DRY AIRMASS CURRENTLY IN
PLACE SHOULD ACT TO DELAY THE ARRIVAL OF THE SHOWERS. MODELS ARE
GENERALLY SHOWING A DIMINISHING TREND TO THE INITIAL BAND OF
SHOWERS DURING THE DAY ON MONDAY. STILL LOOKS LIKE ENOUGH RAIN TO
CAUSE RIVER RISES. ANOTHER BATCH OF RAIN TUE NIGHT INTO WED MAY BE HEAVY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 8 AM TO 8 PM EDT MONDAY FOR MIZ037>039-
     043>045-050-051-056>058-064-065-071-072.

LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ844>849.

     GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT MONDAY FOR
     LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK/EBW
AVIATION...JK/EBW
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Apr 27, 4:59 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 AM EDT SUN APR 27 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
459 AM EDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MONDAY NIGHT INTO
WEDNESDAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-280900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
459 AM EDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE DANGEROUS FOR SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR GALE WINDS AND HIGH WAVES WILL BE DANGEROUS FOR SMALL CRAFT
MONDAY INTO EARLY TUESDAY.

THE CHANCE OF THUNDERSTORMS MONDAY AFTERNOON INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:35 AM EDTGale WatchGRR12 hr
Apr 27, 3:35 AM EDTSmall Craft AdvisoryGRR16 hr
Apr 27, 3:34 PM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more28 hr

Nearby

Gale Warnings in Michigan, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.